New Mexico, 2021Tornado and Hail in New Mexico, June 12, 2021
June 12, 2021 · NWS ABQ · 9 events in 5 counties and zones
With an area of high pressure centered over southwest New Mexico, temperatures soared across northern and central portions of the state on June 12, 2021. Dry weather prevailed for most areas west of the Rio Grande Valley, but a cold front was responsible for drastically different weather conditions across the east.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With an area of high pressure centered over southwest New Mexico, temperatures soared across northern and central portions of the state on June 12, 2021. Dry weather prevailed for most areas west of the Rio Grande Valley, but a cold front was responsible for drastically different weather conditions across the east. The cold front moved through eastern New Mexico late on June 11th and helped to replenish low-level moisture and provide an highly unstable and sheared environment. The result was a round of strong to severe thunderstorms that developed first over the northern high terrain and then moved east to southeast onto the plains. The strongest thunderstorm was a supercell near Las Vegas that produced very large hail up to three inches in diameter as well as a tornado. While the hail did some damage in the form of broken windshields, the tornado was over open country. As the thunderstorms marched towards the Texas border, the severe weather threat shifted to primarily a wind threat, and wind gusts exceeding 60 mph were recorded at several locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 12, 2:05 PM MST, 1 hour 30 minutes earlier.
Area forecast discussion, Jun 12, 2:05 PM MST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
305 PM MDT Sat Jun 12 2021
.SYNOPSIS...
Scattered storms across the eastern plains will have the potential to
become severe, producing large hail, damaging winds, and perhaps a
stray tornado late this afternoon through the evening. Storm motions
will be toward the TX line by late evening and midnight. Another
round of isolated to scattered strong to severe storms is possible
Sunday afternoon and evening. Thereafter, chances for afternoon
storms will generally be low and focused over the high terrain,
slowly migrating over the western high terrain. Meanwhile, the heat
will continue near record to record heat for parts of western and
central NM through next week. Highs for many areas will be in the 90s
to low 100s.
&&
.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...
The upper high stretched on a southwest- northeast axis should have
its centroid wobble over southwestern NM by late this afternoon. As
is typical for this time of year, a drastic dichotomy of conditions
will be found from western parts of the state to eastern areas. Last
night’s backdoor cold front brought in a slight cooling, but more
impressive is the juicy dewpoints and instability that now blankets
much of eastern NM, including 60’s to 70 degree dewpoints and over
3500 J/kg mixed layer CAPE. The NAM backed off this morning on QPF
over eastern zones, presumably due to small low layer inhibition, but
most other members and the HREF are all enthused about eroding this
through the afternoon with scattered coverage of storms. With veering
east southeast surface winds now behind the frontal boundary,
veering vertical wind profiles will create sufficient bulk shear for
severe and supercellular storm structures through the evening. Hail
and damaging winds would appear to be the looming and primary
threats, and Severe Thunderstorm Watch has been issued to account for
this.
Depending on the coverage of convection east of the central mountain
chain and subsequent cold pools, low layer moisture will likely
spill back westward to the Rio Grande and just beyond. Gusty east
canyon winds will also redevelop in favored locations through the
early morning hours Sunday. The moisture will then mix back east of
the central mountain chain by Sunday afternoon though, and even the
far eastern plains will dry out substantially with dewpoints falling
back into the 30’s and 40’s in many zones despite retaining
southerly winds. This will narrow the window of opportunity for
storms, mainly to the east slopes of the central mountain chain and
even less in the plains farther east, and the severe concerns would
transition to more of a gusty downburst threat. Otherwise high
temperatures will be hot in many zones, especially in the
exceptionally dry western areas where near-record or record highs
are forecast.
LONG TERM...(MONDAY THROUGH SATURDAY)...
A dominant upper level high pressure will continue to build over the
Four Corners region Monday into early next week, reaching to a peak
600dm by Tuesday. High temperatures soar 10F-15F above normal across
western NM and the Rio Grande Valley, staying 5F-10F above normal
across the eastern plains. All areas will generally range between the
90s to low 100s. Heat stress will continue through the end of the
forecast as a result, while heat advisories look likely for some
parts of the Rio Grande Valley and Northwest Plateau. Temperatures
finally begin to retreat back to normal, staying hot however, near
the end of next week when long range guidance shows the upper high
beginning to break down and weaken.
With southeasterly to easterly surface flow bringing low-level
moisture into eastern NM up to the central mountain chain, isolated
to scattered storms will try to initiate over the high terrain during
the afternoon period Monday and Tuesday. Each model run consistently
shows outflows pushing low-level moisture further westward each
evening into the Rio Grande Valley and to the continental divide by
mid to late week. This will steady spread isolated to scattered
afternoon thunderstorm activity into western NM Wednesday through
Friday. There is a wide variety of model solutions for storm
coverage, and thus there is low forecast confidence for PoPs
Wednesday and beyond.
52/24
&&
.FIRE WEATHER...
No widespread critical fire weather concerns are forecast for the
next several days as a strengthening dome of high pressure keeps
residence over or near NM. This is not to say that there are no
concerns, as exceptionally dry conditions will persist over western
NM through early next week, and conditions will remain volatile and
unstable there due to high Haines indices driven by the near-record
high temperatures, steep lapse rates, and large mid level dewpoint
depressions. Fortunately, widespread strong winds are not foreseen,
and the wind concerns will be focused on localized to smaller and
briefer scale thunderstorm outflows. Wetting rains could grace a few
eastern zones this evening and in a few spottier locations Sunday,
but into next week thunderstorm and wetting rain coverage will
reduce to and become minimal as moisture struggles to linger beneath
the strengthening high. With less storm coverage and marginal
moisture, concerns for dry lightning will be present. The potential
for another moisture intrusion does not appear to arrive until late
next week via a backdoor cold front, but there is still large
uncertainty with this scenario.
52
&&
.AVIATION...
18Z TAF CYCLE
Moisture and low clouds entered eastern New Mexico with a weak
frontal boundary last night. These low stratus low clouds will
continue to burn off through early afternoon. New cumulus clouds
will then redevelop with a few thunderstorms possibly taking shape
along and east of the central mountain chain this afternoon into the
early evening. While the probability for storms developing is fairly
low (generally 20 to 30 percent), any storms that do develop will
have the potential to turn severe with large hail, damaging downburst
winds, and brief heavy downpours that will temporarily limit
visibility and ceilings. A few high-based virga (evaporating
rainfall) or drier thunderstorms will be possible surrounding the Rio
Grande valley, but areas farther west should stay dry, mostly clear
and hot. The hot temperatures and consequentially high density
altitude readings will impose difficult ascending conditions for some
aircraft.
52
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 56 101 58 102 / 0 0 0 0
Dulce........................... 46 94 45 96 / 0 0 0 0
Cuba............................ 54 96 55 97 / 0 0 0 0
Gallup.......................... 44 98 47 98 / 0 0 0 0
El Morro........................ 46 94 47 95 / 0 5 0 0
Grants.......................... 46 97 48 98 / 0 5 0 0
Quemado......................... 48 94 48 96 / 0 10 0 5
Magdalena....................... 62 94 62 95 / 0 10 10 0
Datil........................... 54 94 53 95 / 0 20 10 10
Reserve......................... 50 100 52 100 / 0 5 0 10
Glenwood........................ 58 103 60 104 / 0 5 0 5
Chama........................... 43 87 47 89 / 0 0 0 5
Los Alamos...................... 63 92 64 94 / 5 5 5 5
Pecos........................... 58 93 61 92 / 20 10 10 10
Cerro/Questa.................... 51 89 50 90 / 5 5 0 10
Red River....................... 42 79 45 80 / 10 20 0 10
Angel Fire...................... 35 82 36 82 / 10 20 5 10
Taos............................ 50 93 49 94 / 5 0 0 10
Mora............................ 51 87 54 87 / 20 20 10 10
Espanola........................ 60 98 60 100 / 5 0 0 5
Santa Fe........................ 61 94 61 94 / 10 5 5 10
Santa Fe Airport................ 59 98 58 99 / 5 0 5 5
Albuquerque Foothills........... 67 98 68 96 / 5 0 5 0
Albuquerque Heights............. 69 100 70 100 / 5 0 5 0
Albuquerque Valley.............. 63 102 64 104 / 0 0 5 0
Albuquerque West Mesa........... 66 100 67 101 / 0 0 0 0
Belen........................... 64 102 65 101 / 5 0 5 0
Bernalillo...................... 65 103 66 103 / 0 0 0 0
Bosque Farms.................... 61 101 62 101 / 0 0 5 0
Corrales........................ 65 103 66 103 / 0 0 0 0
Los Lunas....................... 61 101 62 101 / 0 0 5 0
Placitas........................ 65 101 66 99 / 5 0 0 0
Rio Rancho...................... 65 101 66 102 / 0 0 0 0
Socorro......................... 66 103 65 101 / 0 5 10 0
Sandia Park/Cedar Crest......... 60 96 63 96 / 5 5 5 5
Tijeras......................... 60 98 63 98 / 5 5 5 5
Edgewood........................ 56 98 58 98 / 10 5 10 5
Moriarty/Estancia............... 51 99 53 98 / 10 5 10 5
Clines Corners.................. 54 93 58 92 / 20 10 10 5
Mountainair..................... 59 95 62 95 / 10 5 10 0
Gran Quivira.................... 61 94 63 94 / 10 10 10 0
Carrizozo....................... 64 97 64 95 / 5 20 10 5
Ruidoso......................... 60 89 60 88 / 10 30 10 10
Capulin......................... 53 86 54 87 / 20 30 10 20
Raton........................... 52 90 52 91 / 20 30 10 20
Springer........................ 53 93 52 93 / 20 30 10 20
Las Vegas....................... 53 90 55 90 / 20 20 10 10
Clayton......................... 60 90 61 92 / 30 20 20 0
Roy............................. 57 90 59 91 / 30 20 10 5
Conchas......................... 61 98 63 99 / 30 20 20 0
Santa Rosa...................... 61 98 63 98 / 30 20 20 0
Tucumcari....................... 63 100 67 99 / 40 20 20 0
Clovis.......................... 64 96 66 95 / 30 10 20 0
Portales........................ 66 98 67 96 / 30 10 20 0
Fort Sumner..................... 66 101 68 100 / 30 10 20 0
Roswell......................... 70 103 72 102 / 20 5 10 0
Picacho......................... 64 95 64 95 / 20 20 10 5
Elk............................. 60 92 61 91 / 20 30 10 10
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jun 12, 6:55 AM MST, 8 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
755 AM MDT Sat Jun 12 2021
NMZ201>241-131100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
755 AM MDT Sat Jun 12 2021
This hazardous weather outlook is for portions of northern and
central New Mexico.
.DAY ONE...Today and Tonight
Isolated to scattered thunderstorms will be possible along and east
of the central mountain chain this afternoon and into the evening. A
few storms may turn strong to severe with damaging winds and large
hail possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Isolated severe thunderstorms are expected again on Sunday across
portions of eastern New Mexico. A few storms may turn strong to
severe, especially in northeastern areas of the state where large
hail and damaging winds will be possible.
Record and near-record temperatures are expected for portions of
central and western New Mexico early next week where excessive heat
will be possible.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report severe weather through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.
52
Event by event
4 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.
Hail, San Miguel
- When
- June 12, 3:35 PM MST to 3:40 PM MST
- Where
- San Miguel County, Sapello
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 35.770, -105.250
A member of the public near Sapello reported golf ball size hail from a severe thunderstorm tracking southeast through the area.
Hail, San Miguel
- When
- June 12, 4:12 PM MST to 4:18 PM MST
- Where
- San Miguel County, 2.18 mi NW of (Lvs)las Vegas Airport
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 35.680, -105.170
An off-duty National Weather Service employee reported quarter size hail along Interstate 25 near San Antonio from a severe thunderstorm tracking southeast. The hail resulted in slick road conditions along the Interstate, but no impacts were reported.
Hail, San Miguel
- When
- June 12, 4:14 PM MST to 4:35 PM MST
- Where
- San Miguel County, 7.41 mi SE of (Lvs)las Vegas Airport
- Measured
- 3.07 in hail
- Property damage
- $10,000
- Reported by
- Storm Chaser
- Coordinates
- 35.590, -105.040
Multiple storm chasers reported very large hail of 2 to 3 inches from a supercell tracking southeast near Las Vegas. The hail did break one storm chaser's windshield. Damage estimates are for the broken windshield.
Tornado, San Miguel
- When
- June 12, 4:30 PM MST to 4:42 PM MST
- Where
- San Miguel County, 7.4 mi NE of San Augustin to 8.53 mi ENE of San Augustin
- Rating
- EFU
- Path length
- 4.64 mi
- Path width
- 100 yd
- Reported by
- NWS Employee
- Coordinates
- 35.535, -105.056
Multiple sources reported a large cone tornado that developed from a supercell northwest of Las Vegas. The tornado was on the ground for twelve minutes and traveled about 4.5 miles towards the southeast, but was in open country. No injuries or property damage were caused by the tornado.
Thunderstorm Wind, De Baca
- When
- June 12, 6:01 PM MST to 6:06 PM MST
- Where
- De Baca County, Ft Sumner
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 34.470, -104.240
Law enforcement reported a downed tree in Fort Sumner from strong winds associated with a severe thunderstorm. No information was provided on the diameter of the tree or if additional damage resulted. Damages are roughly estimated for the loss of the tree.
Thunderstorm Wind, Quay
- When
- June 12, 7:31 PM MST to 7:35 PM MST
- Where
- Quay County, 2.15 mi NNW of (Tcc)tucumcari Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.210, -103.610
An ASOS station in Tucumcari measured a 61 mph wind gust from a severe thunderstorm tracking eastward through the area.
Hail, Curry
- When
- June 12, 7:54 PM MST to 7:57 PM MST
- Where
- Curry County, 0.57 mi E of Grady
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.820, -103.310
A member of the public in Grady reported quarter size hail from a severe thunderstorm tracking eastward through the area.
Thunderstorm Wind, Quay
- When
- June 12, 8:08 PM MST to 8:12 PM MST
- Where
- Quay County, 2.15 mi SSW of Endee
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.110, -103.120
A mesonet station in Endee measured a 65 mph wind gust from a severe thunderstorm tracking eastward through the area.
Thunderstorm Wind, Roosevelt
- When
- June 12, 8:35 PM MST to 8:39 PM MST
- Where
- Roosevelt County, 1.85 mi WSW of Dora
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.920, -103.360
A mesonet station near Dora measured a 58 mph wind gust from a severe thunderstorm tracking eastward through the area.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, June 12 to 20, 202160 deaths · 34 events
- Excessive Heat and Heat in Arizona, June 12 to 20, 202116 deaths · 10 events
- Lightning Strike in Georgia, June 12, 20211 death · 1 injured · 1 event
- Hail and Damaging Winds in Illinois, June 12, 2021$2.1 million · 1 in hail · 4 events
- Flash Flooding and Hail in Indiana, June 12 to 13, 2021$181,000 · 1 in hail · 16 events
- Damaging Winds in Alabama, June 12, 2021$123,000 · 65 kt wind · 8 events
- Hail and Damaging Wind in Michigan, June 12, 2021$60,000 · 2.75 in hail · 3 events
- Hail and Damaging Winds in Kentucky, June 12, 20212 injured · $16,000 · 61 kt wind · 4 events
- Flash Flooding and Flood in Indiana, June 12, 2021$20,000 · 50 kt wind · 10 events
- Damaging Winds in Kentucky, June 12, 202150 kt wind · 22 events
- Flood and Hail in Illinois, June 12, 20211.25 in hail · 19 events
- Flash Flood and Hail in Tennessee, June 12, 2021$16,000 · 1 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954481, 954483, 954485, 954486, 954494, 954490, 954491, 954492, 954493.